It’s time for this week’s Q&A about intermittent fasting and low carb with Dr. Jason Fung:
- Do you recommend a minimum amount of carbs?
- What to do about leg cramps in the night if you already take magnesium supplements?
- Should I stop fasting if I feel nauseous?
Do you recommend a minimum amount of carbs?
New member here! Do you recommend a minimum amount of carbs (above-ground veggies when not fasting)? Clearly insulin resistant and overweight, although low carb for several years. Female. No medications. Blood work all in normal range. Can you go too low carb?
Thanks for being here!
No, there are no essential carbs. Essential nutrients are those that the body cannot manufacture itself, and therefore must be obtained in the diet. There are essential fatty acids, meaning that if you eat a zero fat diet, you will die. There are also essential amino acids (protein), so if you eat a zero protein diet, you will also die. However, if you eat a zero carb diet, you can live normally and healthy.
There is an oft-repeated myth that you need 130 g carbs per day. While your brain may require 130 g of glucose per day, it does NOT mean you need to EAT 130 g/day. Your body will supply it from body fat [including via ketones, made from fat]. After all, everybody who gets elective surgery or colonsocopy fasts for 24 hours. They do not shut down their brains and become incoherent blubbering fools. No, they are pretty normal. So no, you do not ‘need’ to eat any carbs at all.
Dr. Jason Fung
What to do about leg cramps in the night if you already take magnesium supplements?
Dr. Fung, I keep getting leg cramps at night during sleep. I have been taking 2 mag 64 magnesium tablets in the morning, and one in the evening. Should i take more to help?
I’m fully keto I only have leg cramps at night during sleep. How much magnesium should I take? Do I need more? Should I add potassium or a topical magnesium? What types and doses of magnesium, and potassium do you recommend?
Thank you for all of your help.
Sometimes magnesium is not absorbed when you take pills. Magnesium tablets are often not absorbed by the intestines and for that reason can sometimes cause diarrhea. They are used therapeutically as laxatives (milk of magnesia) for the same reason. In either case, the magnesium goes straight through you, and into the toilet without being absorbed. There is an alternative way to absorb magnesium through the skin.
Epsom salts are magnesium salts that you can buy in any pharmacy. You dissolve 1 or 2 cups in a bath and soak in it for 30 minutes. The magnesium is absorbed directly through the skin. Dead sea salts are the same thing and have been a traditional remedy for many things including arthritis and skin conditions. If you don’t like taking a bath, you can also find magnesium oil in certain specialty stores. You spray it on your skin and let it absorb. This is more convenient for some people instead of taking a bath.
Dr. Jason Fung
Nausea when fasting
Hi Dr Fung,
I am 35 years old, female, mother of two children, not diabetic, no gestational diabetes when pregnant, but strong family history of diabetes. When on traditional calorie-restricted diets, I will get hypoglycaemic episodes where I feel sweaty, nauseous, dizzy and faint until I eat something. I have had this all my life (mostly in my teens when I ate very little to try to stay slim). I am overweight (need to lose at least 50 lbs – 23 kg) and losing weight on LCHF.
I am doing 18-hour fasts five days per week (last meal about 5-6 p.m. then not eating again until 12 noon). This is really helping my weight loss along, but I am struggling with the morning fast until noon. I can’t really do much but light activity around the home because if I try to go out and get things done while fasting, I get a hypoglycaemic-type episode where I feel sick and nauseous. I do drink black tea and water (no calories, no sweeteners) in the morning fast. I have read you say before that we should not feel unwell during the fast. But it is helping my weight loss so much I don’t want to stop. Do I have to stop?
This is not normal and you need to ask your physician. You should not feel unwell during fasting. You can be hungry, and sometime irritable, not not sick. If you are concerned your blood glucose is going to low, then it is important to measure that and confirm the diagnosis.
Nausea during fasting is also not normal. The most common reason for this is the use of other medications or supplements. Certain tablets – iron, metformin and magnesium, taken on an empty stomach may cause stomach irritation or diarrhea. There is also the ‘keto flu’, where it takes the body about two weeks to get used to a low carb diet or fasting.
Dr. Jason Fung
Earlier Q&A sessions with Dr. Fung:
- How Much Should You Fast Once Type 2 Diabetes Is Reversed?
- “Do You Have Any Suggestions to Improve Sleep When Fasting?”
- When Should You Eat While Doing Intermittent Fasting?
- How Permanent Is the Effect of Intermittent Fasting on Insulin Resistance?
Many more questions and answers:
Read all earlier questions and answers – and ask your own! – here if you are a member:
More with Dr. Fung
His book The Obesity Code is available on Amazon.
His new book, The Complete Guide to Fasting is also available on Amazon.